Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 8, NWS Topeka, KS

April 15, 202311 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 15, 2023, 2:17 PM CDT for 11 counties in Kansas. It took effect at Apr 16, 2023, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 2:17 PM CDT (19:17 UTC)
In effect from
Apr 16, 2023, 1:00 PM CDT
Expired
Apr 16, 2023, 8:00 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

471 
WWUS83 KTOP 151917
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
217 PM CDT Sat Apr 15 2023

KSZ008-009-020-021-034-161000-
/O.NEW.KTOP.FW.W.0008.230416T1800Z-230417T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-
217 PM CDT Sat Apr 15 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY FOR STRONG
WINDS, LOW HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 008, 
009, 020, 021, AND 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM to 8 PM CDT Sunday. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 
  034. 

* WIND...Northwest winds 20 to 30 mph with gusts of 30 to 40 mph.

* HUMIDITY...Relative humidity in the 17 to 22 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
367 
WWUS83 KTOP 160745
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
245 AM CDT Sun Apr 16 2023

KSZ010-022-023-035>037-170100-
/O.EXA.KTOP.FW.W.0008.230416T1800Z-230417T0100Z/
Marshall-Riley-Pottawatomie-Dickinson-Geary-Morris-
245 AM CDT Sun Apr 16 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 010, 022, 023, 035, 036, AND 037...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 
  034. 

* WIND...Northwest winds 20 to 30 mph with gusts of to 45 mph.

* HUMIDITY...Relative humidity in the 16 to 22 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ008-009-020-021-034-170100-
/O.CON.KTOP.FW.W.0008.230416T1800Z-230417T0100Z/
Republic-Washington-Cloud-Clay-Ottawa-
245 AM CDT Sun Apr 16 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 008, 009, 020, 021, AND 034...

* AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 
  034. 

* WIND...Northwest winds 20 to 30 mph with gusts of 45 mph.

* HUMIDITY...Relative humidity in the 16 to 22 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
AJ
675 
WWUS83 KTOP 170055
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
755 PM CDT Sun Apr 16 2023

KSZ008>010-020>023-034>037-170200-
/O.EXP.KTOP.FW.W.0008.000000T0000Z-230417T0100Z/
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-
755 PM CDT Sun Apr 16 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR FIRE
WEATHER ZONES 008, 009, 010, 020, 021, 022, 023, 034, 035, 036, 
AND 037...

Relative humidity values will continue to improve this evening and
overnight with weakening winds. Thus, the Red Flag Warning will 
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 15, 12:54 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 15, 12:54 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1254 PM CDT Sat Apr 15 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 353 AM CDT Sat Apr 15 2023

- More rain today

- Windy Sunday...fire concerns?

- Cold Monday morning...frost?

Showers and thunderstorms continue across the area early this
morning. Radar estimates a widespread quarter of an inch to one
inch of rain has already fallen over a good portion of the area.
There will likely be a break in the rain this morning, but another
round of showers and thunderstorms appears likely by the late
morning or early afternoon as another vort max rotates around the
base of the upper-level trough as it moves through eastern Kansas.

By the time favorable conditions for severe weather materialize
today, thunderstorms should be east of our area as we should be
on the back side of a passing cold front. Strong cold-air
advection will follow behind the departing front with breezy
northwest winds. Temperatures will likely hold steady or fall
through the day today. Overnight lows will likely drop into the
30s, but breezy winds should preclude any frost formation.

Very dry air and strong northwesterly winds could lead to
heightened fire danger on Sunday. Sunday afternoon relative
humidity will fall into the 15 to 20 percent range. Sustained
northwest winds around 30 mph with gusts to 45 mph appear likely
during the morning and early afternoon. Wind speeds may begin to
diminish by the late afternoon, when humidity will fall to the
lowest levels. This, combined with the widespread rainfall we
received Friday/Saturday could prevent the worst case fire weather
scenario from materializing.

Temperatures Monday morning could fall into the 30s. This time,
wind won't be a factor and frost may develop. A Frost Advisory may
be needed as we are firmly in the growing season at this point.
An upper-level ridge is favored for early next week, then, several
troughs are forecast to move through the central Plains, bringing
more chances for showers and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1253 PM CDT Sat Apr 15 2023

Scattered thunderstorms slowly move east this afternoon, out of
the MHK vicinity and into the TOP/FOE areas around 20Z. They
should be entirely east by early evening, although a few showers
could linger. MVFR cigs look like the norm until tonight as clouds
clear west to east. NW winds look breezy throughout the period
gusting 20-30 kt, decreasing toward the lower end of that range
tonight but then increasing again tomorrow morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...Picha
Hazardous weather outlook, Apr 15, 3:21 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
321 AM CDT Sat Apr 15 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-160830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
321 AM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A few thunderstorms could produce gusty winds and small hail early
this morning. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very high to extreme fire weather will be possible on Sunday due to
gusty northwest winds and low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 15, 8:40 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 AM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HEAVY RAIN       2 W OLSBURG             39.43N 96.64W
04/15/2023  M2.00 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            TOTAL FROM STORMS LAST NIGHT. MAY HAVE ALSO
            HAD SMALL HAIL.

&&

CP
Special weather statement, Apr 15, 1:01 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
101 PM CDT Sat Apr 15 2023

KSZ054-151830-
Lyon-
101 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southern Lyon County
through 130 PM CDT...

At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Olpe, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Olpe and Neosho Rapids.

This includes the following highways...
 Interstate 35 between mile markers 128 and 143.
 Kansas Turnpike between mile markers 117 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9636 3839 9635 3850 9629 3847 9595
      3835 9595 3817 9618
TIME...MOT...LOC 1800Z 219DEG 42KT 3821 9632

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 15, 1:38 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
138 PM CDT Sat Apr 15 2023

KSZ055-151915-
Osage-
138 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of Osage County through
215 PM CDT...

At 137 PM CDT, Doppler radar was tracking a strong thunderstorm near
Melvern Lake, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton,
Olivet, Melvern Lake and Pomona Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3843 9573 3843 9595 3851 9595 3887 9579
      3887 9550 3877 9550
TIME...MOT...LOC 1837Z 206DEG 47KT 3847 9583

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 15, 2:01 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Topeka KS
201 PM CDT Sat Apr 15 2023

KSZ040-055-056-151930-
Douglas-Franklin-Osage-
201 PM CDT Sat Apr 15 2023

...Strong thunderstorms will impact portions of Franklin,
southwestern Douglas and southeastern Osage Counties through 230 PM
CDT...

At 200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Scranton to 3 miles southwest
of Williamsburg. Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ottawa, Centropolis, Pomona, Williamsburg, Quenemo, Princeton,
Rantoul, Globe and Pomona Lake.

This includes Interstate 35 between mile markers 166 and 193.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9551 3843 9551 3843 9553 3859 9568
      3887 9541 3878 9523 3855 9506 3853 9506
TIME...MOT...LOC 1900Z 252DEG 41KT 3870 9570 3845 9551

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Apr 15, 2:10 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
210 PM CDT Sat Apr 15 2023

KSZ058-059-151930-
Coffey-Anderson-
210 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of northwestern
Anderson and southeastern Coffey Counties through 230 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Burlington, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Burlington, Westphalia and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3819 9581 3840 9552 3821 9526 3810 9570
TIME...MOT...LOC 1910Z 240DEG 45KT 3819 9566

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:03 PM CDTSpecial Weather StatementTOPMarshall27 min
Apr 14, 7:11 PM CDTSpecial Weather StatementTOPOsage34 min
Apr 14, 7:16 PM CDTSpecial Weather StatementTOPOttawa29 min
Apr 14, 7:20 PM CDTSpecial Weather StatementTOPLyon25 min
Apr 14, 7:24 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa36 min
Apr 14, 7:27 PM CDTSevere Thunderstorm WarningTOPLyon33 min
Apr 14, 7:31 PM CDTSpecial Weather StatementTOPCloud29 min
Apr 14, 7:54 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa36 min
Apr 14, 7:55 PM CDTSpecial Weather StatementTOPOsage35 min
Apr 14, 8:31 PM CDTSpecial Weather StatementTOPCloud, Ottawa, Washington29 min
Apr 14, 8:55 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Washington50 min
Apr 14, 9:12 PM CDTFlash Flood WarningTOPCloud, Ottawa2 hr
Apr 14, 9:46 PM CDTSpecial Weather StatementTOPClay, Dickinson, Marshall, Riley44 min
Apr 14, 10:21 PM CDTSpecial Weather StatementTOPBrown, Geary, Morris, Nemaha, Pottawatomie39 min
Apr 14, 10:26 PM CDTSevere Thunderstorm WarningTOPGeary, Riley34 min
Apr 14, 10:46 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley30 min
Apr 14, 11:09 PM CDTSpecial Weather StatementTOPMorris51 min
Apr 14, 11:11 PM CDTSpecial Weather StatementTOPBrown49 min
Apr 14, 11:19 PM CDTSpecial Weather StatementTOPPottawatomie41 min
Apr 14, 11:23 PM CDTSpecial Weather StatementTOPJefferson37 min
Apr 14, 11:51 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Shawnee54 min
Apr 15, 12:32 AM CDTSpecial Weather StatementTOPDouglas13 min
Apr 15, 12:43 AM CDTSpecial Weather StatementTOPDouglas, Jefferson47 min
Apr 15, 3:01 AM CDTSpecial Weather StatementTOPOsage44 min
Apr 15, 1:01 PM CDTSpecial Weather StatementTOPLyon29 min
Apr 15, 1:08 PM CDTSevere Thunderstorm WarningTOPLyon22 min
Apr 15, 1:38 PM CDTSpecial Weather StatementTOPOsage37 min
Apr 15, 2:01 PM CDTSpecial Weather StatementTOPFranklin29 min
Apr 15, 2:10 PM CDTSpecial Weather StatementTOPAnderson, Coffey20 min
Apr 15, 2:19 PM CDTSpecial Weather StatementTOPDouglas, Franklin26 min
Apr 15, 2:32 PM CDTSpecial Weather StatementTOPFranklin28 min

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.